Iowa, 2016

High Wind in Iowa, November 18, 2016

November 18, 2016 · NWS DMX · 3 events in 2 counties and zones

A strong low pressure system moved moved out of northeast Kansas and progressed northeast up through Iowa during the morning and afternoon hours of the 18th. On the backside, a strong pressure gradient developed with the aide of high pressure slowly moving into the Plains off the Rockies.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system moved moved out of northeast Kansas and progressed northeast up through Iowa during the morning and afternoon hours of the 18th. On the backside, a strong pressure gradient developed with the aide of high pressure slowly moving into the Plains off the Rockies. As a result, a number of areas saw wind gusts in excess of 40 mph and sustained winds in excess of 25 mph. Northern Iowa saw the strongest winds, including an automated report of 59 mph. Additionally, tree damage was reported in central Iowa, just southwest of the Des Moines metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 18, 12:03 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 18, 12:03 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1203 PM CST Fri Nov 18 2016

.UPDATE....../Today through Tonight/
Issued at 1202 PM CST Fri Nov 18 2016

Continue to monitor the potential for high winds approaching 60
mph over portions of central and northern Iowa this afternoon and
evening. High resolution and NAM solutions are much more robust on
mixed layer wind potential during this period suggesting
widespread mixed layer winds of 50-55 kts and in some cases
higher. Strong cold advection through the period will continue to
maximize mixing through the period due to differential advection
between 850 mb and the sfc and this cold advection will continue
to support strong downward momentum. In addition the strong upper
short wave/pv anomaly has lifted into Minnesota already with
strong subsidence trailing through Iowa. This will maximize the
momentum transport. The surface pressure gradient will remain
intense over the northern half of Iowa through the evening with
the max pressure rise couplet lifting through during the early to
mid afternoon hours. The sfc features will further contribute to
the wind potential. Will continue to monitor trends and further
evaluate effective the mixing is occurring to the west and north
of the area. At this time though suspect an upgrade will be
required.

&&

.LONG TERM.../Saturday through Thursday/
Issued at 351 AM CST Fri Nov 18 2016

The forecast from Saturday through Thursday is overall quiet with
 one significant exception in the form of a storm system slated
for next Tuesday-Wednesday.

From Saturday through Monday we will see the cold northwesterly
flow in wake of todays storm system gradually replaced by a
building deep-layer ridge over the western and central U.S.
Saturday will be by far the coldest day of the season so far,
with temperatures in the 30s and lower 40s combining with blustery
 northwest breezes to result in wind chills in the 20s to lower
30s during the daytime. As a surface ridge settles across the area
 on Saturday night the winds will die down and temperatures will
plunge into the mid teens to lower 20s. Given that Des Moines did
not even reach 32 degrees for the first time until just last week,
 this magnitude of cold will be a shock to the system for many
residents. Cold weather precautions are strongly advised for
anyone spending time outdoors. As the ridge builds in on Sunday
and Monday a gradual warming trend will ensue, but even by Monday
afternoon high temperatures will only be in the mid-40s to lower
50s.

By Monday night a deep longwave trough will be moving over the
Rockies and into the high plains. Several days ago there were
indications that this system may not be well-phased with a
northern stream shortwave scooping out a southwestern U.S. low.
However, last night and tonight the long-range prognostic models
have depicted a much more phased solution, resulting in a more
robust trough and associated surface cyclone crossing Iowa on
Tuesday and Tuesday night. There is decent moisture advection and
content depicted with this system and the GFS/ECMWF continue to
advertise total QPF of around an inch across portions of Iowa.
However, forecast soundings and projected thicknesses and
temperatures aloft continue to support mostly rain as the
precipitation type, with a limited opportunity for snowfall late
in the event. As the low and precipitation shield are moving off
to the east late Tuesday night and Wednesday morning, temperature
profiles may finally cool enough to promote snowfall, at least
across northern Iowa. The last two runs of the ECMWF have
maintained accumulating precipitation for 6-9 hours after this
transition occurs, while the GFS has consistently ended
precipitation sooner, such that any transition to snow would
likely be short-lived. At this range it remains unclear which of
these solutions will pan out, but the bottom line with the
Tuesday-Wednesday system is that most precipitation will fall as
rain, with some potential for accumulating snowfall mainly across
northern Iowa late in the event.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1143 AM CST Fri Nov 18 2016

Very strong northwest winds and IFR to MVFR cigs are expected
through the evening hours then gradually diminishing winds and
clearing skies late tonight into Saturday. Wind gusts may approach
50 kts at KFOD/KMCW/KALO between 22z-06z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for IAZ004>007-015>017-
023>028-033>039-044>049-057>061-070>073-081-082-092.

Wind Advisory until 6 AM CST Saturday for IAZ050-062-074-075-
083>086-093>097.

&&

UPDATE...Donavon
LONG TERM...Lee
AVIATION...Donavon
Hazardous weather outlook, Nov 18, 4:10 AM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
410 AM CST FRI NOV 18 2016

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081-
082-092-191015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
410 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS. ASIDE FROM THE STRONG NORTHWEST WIND IN PLACE
TODAY...LIGHT SNOW IS FORECAST FOR A SMALL PORTION OF NORTHERN
IOWA WHERE JUST A FEW TENTHS OF AN INCH IS EXPECTED. LOCALIZED
REDUCTIONS IN VISIBILITY WILL BE POSSIBLE WHERE THE SNOW IS
FALLING IN COMBINATIONS WITH THE STRONGEST WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ050-062-074-075-083>086-093>097-191015-
TAMA-POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
410 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE ANTICIPATED ON FRIDAY AND FRIDAY NIGHT. WIND
GUSTS MAY EXCEED 40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER US EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Emmet

When
November 18, 3:11 PM CST
Where
Emmet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Estherville ASOS recorded a 58 mph wind gust.

High Wind, Emmet

When
November 18, 6:30 PM CST
Where
Emmet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Estherville ASOS recorded a 59 mph wind gust.

High Wind, Warren

When
November 18, 7:20 PM CST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Trained spotter reported a 5 inch diameter tree branch down. Time estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665571, 665572, 665573.